With arthritis from a horseback riding accident two years ago, I’ve had some issues with serious pain - I’m always hurting, and I’ve been taking different kinds of medications, both steroids and painkillers, off and on for the past two years. Because my new medical insurance has just kicked in, I’m planning to go see an orthopedist, but I can’t do that yet because I’m trying to get my records transferred.
So, I called my longtime doctor in my hometown last Friday and requested something to help me through until I was able to get into the orthopedist - he called in the steroids I’ve taken before - he knows my condition well enough that he can do that, and has no problem doing it for me until I get into the orthopedist. Peachy - everything will go swimmingly. Or so I thought.
He called in a different course of steroids for me, some that I’ve never taken before. Just a five-day course to reduce the swelling and help ease the pain a bit. Having taken steroids before for the same short courses, I figured I’d be fine - I’d be ravenous and lose my taste buds, but those were all the side effects I had before, so why would now be any different?
Whoa. Not fucking quite.
I realized something was amiss about four days ago when I turned into a raving, psycho, crying lunatic. I have gone wacko on my fiance about fifteen times a day. He looked at my funny one night, I burst into tears, slammed into the bedroom and went to bed. He says he was just asking if I wanted to go out to dinner.
I’ve been unable to control what goes from my brain to my mouth all week. The oddest things have come from my head, and unfortunately, they’ve made it out. I completely flipped on my boss several days ago, with whom I get along beautifully. He knew something must have been wrong because he let it go, luckily. My office-mate has been ready to kill me (although she tells me it’s okay…we get along very well, so I’m not too concerned). I’ve been constantly crying over everything - I was reading bits and pieces of the Paraguay grocery store fire story to mr. avabeth last night, and I started sobbing in the middle of it. I was listening to Fiddler on the Roof on the way to work yesterday and cried because Tevye disowned Chava for marrying a Catholic.
At that point, I decided to look up the med on the web because the inset I got from the pharmacy said nothing about these symptoms - it said the usual stuff - moon-face, hunger, sleeplessness, etc. I figure I’m just having a bad reaction, and there are no other symptoms than the ones listed.
Then I find this:
“Personality changes might be noted by the patient or family members (difficulty sleeping, feeling of well-being, sadness, meanness or psychosis).”
PSYCHOSIS?? Fucking PSYCHOSIS? That’s a fucking side effect and your inset doesn’t list it???
Shouldn’t that be the first thing it tells you?? “This medication may cause you to go abso-fucking-lutely INSANE and attempt to kill everyone around you.”. Not at the very tail end of the motherfucking list, or not at all??
Luckily, I took my last one yesterday morning, went to bed at 7 PM last night (after mr avabeth ordered me to do so when I lost my mind on the grocery store fire story), and I’m feeling about 90% better this morning - I think they’ve begun to drop out of my system. And I’ll never take them again - I will specifically request NEVER to be prescribed this medication again because I don’t want to be locked up in Bellevue for the rest of my life.
So Walgreens Pharmacy - FUCK YOU for not listing that immediately on the side effects. I’m not blaming the pharmacists, just the dumbasses who create the information packets within the prescriptions. I think ‘psychosis’ and ‘personality changes’ are a LITTLE fucking more important than ‘sleeplessness’ and a ‘moon-face’.
I’m feeling so much better today that I feel like the past few days have been a very horrible, terrible dream. I can actually smile without crying now. I feel normal again. And seriously, I understand that pharmacists dispense a lot of medication in one day, but would it really be so hard to hand me my prescription and say “Oh, by the way, this one might make you feel like becoming the Son of Sam, but it’ll pass, don’t worry.”?